Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 15, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Jan 27, 2021, 2:18 PM PST. It took effect at Jan 27, 2021, 10:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2021, 2:18 PM PST (22:18 UTC)
- In effect from
- Jan 27, 2021, 10:00 PM PST
- Expired
- Jan 28, 2021, 10:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
327 WHUS76 KMFR 272218 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 218 PM PST Wed Jan 27 2021 PZZ350-356-370-376-281130- /O.EXT.KMFR.SE.W.0009.000000T0000Z-210128T0600Z/ /O.NEW.KMFR.SC.Y.0015.210128T0600Z-210129T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 218 PM PST Wed Jan 27 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST THURSDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 14 to 19 ft at 16 seconds. For the Small Craft Advisory, seas 10 to 15 ft at 15 seconds expected. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 10 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
094 WHUS76 KMFR 280346 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 746 PM PST Wed Jan 27 2021 PZZ350-356-370-376-281700- /O.CON.KMFR.SE.W.0009.000000T0000Z-210128T0600Z/ /O.CON.KMFR.SC.Y.0015.210128T0600Z-210129T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 746 PM PST Wed Jan 27 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST THURSDAY... * WHAT...South to southwest winds 20 to 30 kt through this evening, becoming northwest and easting to 10 to 15 kt overnight. Very steep and hazardous seas of 14 to 18 ft peaking this evening, subsiding to 10 to 15 ft overnight and remaining steep through Thursday evening. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 10 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
470 WHUS76 KMFR 281035 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 235 AM PST Thu Jan 28 2021 PZZ350-356-370-376-282345- /O.CON.KMFR.SC.Y.0015.000000T0000Z-210129T0600Z/ /O.NEW.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 235 AM PST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... * WHAT...Steep seas 10 to 14 ft at 15 seconds today. South winds 30 to 35 kt with gusts up to 45 kt and wind-driven seas of 13 to 18 ft are possible this weekend. * WHERE...All areas. * WHEN...Steep seas will gradually diminish through this evening. Winds and seas are expected to increase again Friday, with Gales and very steep, hazardous seas possible by Friday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
263 WHUS76 KMFR 282322 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 322 PM PST Thu Jan 28 2021 PZZ350-356-370-376-291200- /O.CON.KMFR.SC.Y.0015.000000T0000Z-210129T0600Z/ /O.CON.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 322 PM PST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING... * WHAT...Steep seas 10 to 14 ft at 15 seconds into this evening. South winds 30 to 35 kt with gusts up to 45 kt and wind-driven seas of 13 to 18 ft are possible Saturday into Sunday. * WHERE...All areas. * WHEN...Steep seas will gradually diminish through this evening. Winds and seas are expected to increase again Friday afternoon, with Gales and very steep, hazardous seas possible by Friday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 27, 9:53 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 27, 9:53 AM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
953 AM PST Wed Jan 27 2021
.DISCUSSION...An update was made this morning to extend the winter
storm warnings (WSWMFR) in SW Oregon and western Siskiyou County
into early this afternoon. Another significant band of
precipitation is moving through and this could result in a few to
several more inches of snow above 1500 feet with lesser amounts
below 1500 feet through 1 pm. Snow levels are expected to rise a
bit this afternoon, but could be locally lower where heavier
showers move through. This is most likely in the Hayes Hill and
Obrien areas of the Illinois Valley, but could also extend into
the some of the higher passes along I-5 north of Medford
(including Sexton, Smith, Stage Road and Canyon Creek). The snow
will keep coming in the Mount Shasta region today through
tomorrow, so rather than finesse things, I just extended the
winter storm warnings in zones 82 and 83 out through 4 pm
Thursday. We're still looking at another 8 to 16 inches of snow in
those areas from now through late afternoon tomorrow. Elsewhere,
breezy winds at times here in the Rogue Valley (east of GP) today
will largely inhibit precipitation, but there could be some in the
surrounding mountains as well as in the Applegate/Ruch/Williams
areas. Expect a mix of rain and snow in those locations. We're
also expecting some breezy to windy conditions over the east side
where a wind advisory is out at NPWMFR. Wind gusts up to 50 mph
are possible. A slug of moisture could come northeastward into SE
sections of the CWA tonight into Thursday, so additional winter
weather advisories may be necessary. We'll be evaluating that and
make a decision for this afternoon's forecast. -Spilde
&&
.AVIATION...For the 27/18Z TAFs...Over the coastal waters and along
the coast...Areas of MVFR cigs/vsbys in low clouds and showers with
some obscuration of higher terrain will persist into Thursday
morning. In the Mount Shasta area...IFR cigs/vsbys in low clouds and
snow with higher terrain obscured will persist through Thursday
morning. Over the remainder of the area from the Cascades
west...Areas of MVFR cigs/vsbys in showers with areas of higher
terrain obscured will persist into Thursday morning. Areas of IFR
cigs/vsbys in low clouds and fog will develop over the Umpqua Basin
late Wednesday night, clearing to VFR by Thursday afternoon. East of
the Cascades...VFR conditions will prevail through Thursday morning,
but there will be some obscuration of higher terrain. LLWS will be a
concern at all TAF locations into this afternoon, and at KMFR and
KLMT into this evening.
&&
.MARINE...Updated 200 AM PST Wednesday 27 Jan 2021...Low pressure
offshore is bringing advisory level winds and very steep seas to
the area today. Very steep seas will build into this evening,
peaking at around 18 ft. Conditions will improve Thursday into
Friday with relatively light winds and seas lowering to 8 to 10
feet. A front will move onshore Friday night, bringing strong winds
and steep seas to the area. More fronts will follow through
the weekend into early next week.
&&
.PREV DISCUSSION... /Issued 337 AM PST Wed Jan 27 2021/
DISCUSSION...A major winter storm continues to impact Northern
California and Southern Oregon with snowfall this morning. The
heaviest snowfall continues to be in the Mount Shasta City area,
where strong southerly winds are slamming into the terrain,
bringing enhanced , heavy snowfall rates. Up to 4 inches per hour
snowfall rates have been observed in the region, and Interstate 5
from south of Dunsmuir northward to Weed continues to be impacted
by this. Blizzard conditions are being observed in Weed with
frequent gusts to 35 mph and very low visibility. Winds should
begin to diminish some this morning, so the Blizzard Warning there
will transition to a Winter Storm Warning at 4am. We'll keep a
close eye to this area this afternoon though, as winds will
increase again and could bring strong winds and low visibility in
falling/blowing snow to the Weed area once again. Periods heavy
snow will continue from Dunsmuir north to Mt Shasta City and Weed
to just south of Grenada through this evening as reinforcing low
pressure offshore moves towards the coast and maintains hefty
southerly flow and upslope enhanced precipitation.
This low pressure will bring multiple other impacts to the forecast
area today. First, temperatures hover right around freezing in and
around the Illinois Valley northward to Grants Pass and Wimer and
farther north to Sexton Pass and Camas Mtn in Douglas County. As the
vigorous low offshore moves closer, it will send some heavy
precipitation into these areas this morning into the afternoon. For
the morning hours, we don't expect much warming at all, and incoming
heavy precipitation will bring down colder air, so we're maintain
Winter Storm Warnings and Winter Weather Advisories for these areas.
Travel will again become hazardous later this morning on portions of
Highways 199, 238 and I-5 as these snow bands move in. Models
indicate significant warming late morning into the afternoon, but
we've seen enough of these types of cold low pressure systems bring
longer-than-expected low snow levels to Josephine/Southern Douglas
Counties, so we've kept snow levels down to around 1500 feet through
the afternoon and keep a Winter Weather Advisory in the area through
the afternoon, from Obrien north to Camas Mtn on Highway 42 and
Canyon Creek Pass on I-5. We think periods of heavier precipitation
will bring down snow levels enough to keep snow impacts going in
these areas. Breaks in precipitation could bring temperatures enough
to make for wet roadways, but confidence is low on that.
Another impact from the approaching low is another round of winds
for areas east of the Cascades. We've issued a Wind Advisory today
through this evening to account for this. Lastly, thunderstorms
are possible over the coast and coastal waters as this cold low
moves over the relatively warm Pacific Waters.
As low pressure moves northward, the upper low and trough will
gradually shift eastward, and this will bring the potential for snow
impacts to areas east of the Cascades late tonight into Thursday.
There's still a fair bit of uncertainty in how much snow will impact
areas like Alturas and Lakeview, so we'll let the dayshift examine
this and any potential Winter Weather Advisory issuances.
As energy from the upper trough pushes to the south and east into
Central and Southern California, precipitation in our forecast area
will come to an end on Friday. Another front, much faster moving and
weaker than the current system, arrives Friday night. A wetter,
stronger front moves in on Monday with snow levels around 3000-4000
feet.
AVIATION...For the 27/12Z TAFs...Conditions are generally a mix of
MVFR/VFR, with areas of LIFR/IFR in heavy rain and snow, especially
in the Mt Shasta Region. Winds have eased some overnight, but will
increase again today as the next surface low moves up the coast.
Some LLWS is possible along the coast again today.
Freezing levels of around 1000 ft this morning will increase to
around 3000 ft above MSL by late this evening. Precipitation will be
mostly showery, but at times, flight conditions within those showers
could lower significantly. Otherwise, VFR/MVFR conditions should
prevail, with the exception of the Mt Shasta Region, where heavy
snow and strong winds will result in significantly reduced
visibilities with LIFR conditions and heavy snow expected to
continue through much of today. -BPN/BR-y
MARINE...Updated 200 AM PST Wednesday 27 Jan 2021...South winds are
expected to increase again this morning, although they will be
considerably less than what occurred today and only reach advisory
levels. Very steep seas build again today into this evening, peaking
at around 18 ft. Conditions improve Thursday into Friday with
relatively light winds and seas lowering to 8 to 10 ft.
Conditions worsen again late Friday into next weekend as a series of
fronts move through the region. -BPN/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST this evening for ORZ030-031.
Winter Weather Advisory until 4 PM PST this afternoon below 8500
feet in the for ORZ024.
Winter Storm Warning until 1 PM PST this afternoon above 1500
feet in the for ORZ022.
Winter Weather Advisory until 4 PM PST this afternoon above 1500
feet in the for ORZ023.
Winter Weather Advisory until 4 PM PST this afternoon above 1500
feet in the for ORZ025-026.
Winter Storm Warning until 1 PM PST this afternoon above 1500
feet in the for ORZ024.
CA...Wind Advisory until 10 PM PST this evening for CAZ084-085.
Winter Weather Advisory until 10 AM PST Thursday below 8500 feet
in the for CAZ080.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Thursday below 8500 feet in the for CAZ082-083.
Winter Storm Warning until 10 PM PST this evening for
CAZ081>083.
Winter Storm Warning until 1 PM PST this afternoon above 1500
feet in the for CAZ080.
Pacific Coastal Waters...Hazardous Seas Warning until 2 AM PST Thursday for
PZZ350-356-370-376.
MAS/MAS/MASIn the hours before
Local storm report, Jan 27, 8:18 AM PST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
818 AM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM HEAVY SNOW 1 W WILLIAMS 42.22N 123.29W
01/27/2021 M1.0 INCH JOSEPHINE OR TRAINED SPOTTER
ONLY 1 INCH OF SNOW IN WILLIAMS AT 1650 FEET
DUE TO SHADOWING FROM GRAYBACK MOUNTAIN.
SNOW AMOUNTS APPEAR TO BE MUCH HEAVIER JUST
A BIT HIGHER, 4-6 INCHES ABOVE 1700 FEET.
HOWEVER, FRIENDS IN THE APPLEGATE NEAR THE
HEAD OF THOMPSON CREEK AT 2300 FEET GOT 18
TO 24 INCHES OF SNOW IN 24 HOURS.
&&
JRSLocal storm report, Jan 27, 8:28 AM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
828 AM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM HEAVY SNOW 5 NNE SELMA 42.35N 123.57W
01/27/2021 M8.5 INCH JOSEPHINE OR TRAINED SPOTTER
8.5 INCHES OF NEW SNOW ON HAYES HILL.
&&
JRSLocal storm report, Jan 27, 8:45 AM PST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
845 AM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HEAVY RAIN 2 SSE PISTOL RIVER 42.26N 124.39W
01/27/2021 M1.60 INCH CURRY OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 0800 PST.
&&
JRSLocal storm report, Jan 27, 9:29 AM PST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
929 AM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN GOLD BEACH 42.42N 124.42W
01/27/2021 M2.00 INCH CURRY OR PUBLIC
CALLER REPORTED 2 INCHES IN HIS RAIN GAUGE
FROM 5 AM TO 5 AM. TOTAL LIKELY LESS THAN 24
HOURS DUE TO START OF PRECIPITATION AFTER 5
AM.
&&
BSLocal storm report, Jan 27, 10:16 AM PST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1016 AM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY SNOW 5 WSW WILDERVILLE 42.35N 123.56W
01/27/2021 M10.0 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOUR.
&&
SBNLocal storm report, Jan 27, 1:12 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
112 PM PST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM SNOW MOUNT SHASTA 41.32N 122.31W
01/27/2021 E30.0 INCH SISKIYOU CA TRAINED SPOTTER
ON GROUND.
&&
SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:50 AM PST | Wind Advisory | MFR | Klamath, Lake | 17 hr |
| Jan 27, 1:14 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Klamath, Lake | 30 hr |
| Jan 26, 4:42 PM PST | Blizzard Warning | MFR | Siskiyou | 11 hr |
| Jan 27, 4:09 AM PST | Winter Weather Advisory | MFR | Siskiyou | 5 hr |
Nearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.